Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 53, NWS Mobile, AL

February 26, 1998Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 26, 1998, 8:03 PM CST for Covington County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 1998, 8:03 PM CST (02:03 UTC)
Expired
Feb 26, 1998, 9:05 PM CST
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 91 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 7:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1998-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1998-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-169 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS1 KMOB 270204 RRA
SVRMOB
ALC039-270305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
803 PM CST THU FEB 26 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 905 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHERN ALABAMA

   ...COVINGTON COUNTY


AT 802 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 15 MILES SOUTHWEST OF ANDALUSIA MOVING NORTHEAST AT 50
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  ANDALUSIA AT 805 PM CST
  OPP   AT 815 PM CST
  ROSE HILL AT 820 PM CST



A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 3:05 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Feb 26, 3:05 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CST THU FEB 26 1998

SQUALL LINE HAS LIFTED N OF CWA THIS AFTERNOON...BUT NEW STORMS ARE
INTENSIFYING RAPIDLY ALONG SRN EXTENT OF SQUALL LINE AS UPPER S/W
ROUNDS BASE OF UPPER TROF. JUST DISCUSSED SITUATION WITH SPC...AND
NEW TOR WATCH IS UPCOMING FOR SE MS/SW AL. BELIEVE NEW DEVELOPMENT
EXTENDING ABOUT AS FAR SOUTH AS IT WILL GET AS UPPER SYSTEM LIFTS OUT
THIS EVENING. SEVERE WEATHER WILL BE POSSIBLE OVER NRN PORTION OF CWA
LATE THIS AFTERNOON AND THIS EVENING. VERY FAVORABLE VERTICAL WIND
PROFILE INDICATES POSSIBILITY OF TORNADOES WITH ISOLATED CELLS.

MODELS PROG BROKEN LINE OF STORMS TO MOVE THROUGH WRN AND NRN CWA
THIS EVENING...WITH SFC FRONT MOVING ACROSS FA OVERNIGHT. FRONT
SHOULD BE EAST OF CWA BY 12Z FRI. SHOWERS AND STORMS ENDING WITH
FROPA. UPPER LOW WILL SPIN OVER UPPER MIDWEST THROUGH FCST
PERIOD...WITH UPPER FLOW OVER FA REMAINING SWLY THROUGH PERIOD. AS
RESULT...SFC FRONT WILL SLOW AS IT MOVES ACROSS AREA TONIGHT...AND
WILL STALL JUST EAST OF FA AND EXTEND WEST ACROSS CENTRAL GULF BY
FRI. ATTM...THINK FRONT WILL MAKE IT FAR ENOUGH EAST THAT POPS WILL
BE LOW OVER CWA TOMORROW. SFC LOW WILL DEVELOP ALONG COLD FRONT OVER
WESTERN GULF SAT AND MOVE NE SAT NIGHT AND WILL INCREASE POPS AGAIN
LATE SAT.
HIGH PRESSURE BUILDING OVER FA DURING EXTENDED PERIOD.

OVER THE MARINE AREA...STRONG ONSHORE FLOW WILL CONTINUE IN ADVANCE
OF A COLD FRONT OVER THE MARINE AREA TONIGHT SHIFTING WLY AFTER
MIDNIGHT AND GRADUALLY DECREASING THROUGH REMAINDER OF PERIOD.
SHOWERS AND TSTMS MOVG EAST ACROSS COASTAL WATERS IN ADVANCE OF COLD
FRONT TONIGHT...ENDING WITH THE WINDSHIFT. SCAS WITH SEAS UP TO 10
FT...DECREASING TO 4 FT BY END OF PERIOD.

MOB 53/68/42/66 8112  PNS 56/72/43/67 6112
DTS 57/71/48/66 4112  EVR 49/68/37/64 5112 12

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.